Hail, Dunklin
- When
- May 15, 3:10 PM CST to 3:15 PM CST
- Where
- Dunklin County, 0.69 mi N of Providence
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.530, -89.970
Quarter-sized hail fell four miles south of Malden.
A mesoscale convective system moved across the Mid-South. This feature interacted with a remnant outflow boundary resulting in thunderstorm development.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A mesoscale convective system moved across the Mid-South. This feature interacted with a remnant outflow boundary resulting in thunderstorm development. Damaging wind, large hail, and heavy rain were reported across the Mid-South.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 15, 2:00 PM CST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 300 PM CDT Sun May 15 2022 .DISCUSSION... A cluster of thunderstorms over Central Arkansas are quickly racing toward the Mid-South at this time. The highest instability remains across Southeast Arkansas where CAPE values are around 5000 J/KG. The trajectory of those storms are following this axis of higher instability. If the trend continues expect the storms to move into areas of East Arkansas, south of Forrest City into Northwest Mississippi over the next couple of hours. Additional storms have developed along the Mississippi River on the edge of the humid airmass(dewpoints in the lower 70s) and the drier air(mid to upper 60s). Damaging winds and hail will be the main threat with any storms this afternoon into the evening. Locally heavy rainfall will also be possible. The complex of storms will race through the entire CWA this evening. A few showers may develop behind the storms along the trailing cold front when it moves into the area during the overnight hours. Otherwise, cooler and drier air will begin to filter into the region behind the front. Pleasant conditions are expected on Monday as SFC high pressure builds over the region. Highs will remain in the lower to mid 80s but should feel nice with lower humidity. Lows Monday Night will drop into the mid 50s to lower 60s. The upper ridge will begin to build back on Tuesday. As the ridge builds back, a SFC warm front will lift northeastward over the area Tuesday Night into Wednesday morning. Can't rule out a few showers and thunderstorms developing along and ahead of the front. Chances for rain thereafter will occur along the periphery of the upper ridge until Friday. As a result, a few showers and thunderstorms may skirt Northeast Arkansas, the Missouri Bootheel, and Northwest Tennessee. The upper ridge will then begin to break down allowing a cold front to move into the Mid-South Friday Night into Saturday. Both the GFS and ECMWF seem a lot faster with the clearing of the front. It is possible the front sinks south of the area on Saturday leaving much of next weekend dry. For now will continue with POPS. KRM && .AVIATION... 18Z TAFs A complicated first six hours of the TAF, with upstream TSRA over the Ozarks at discussion time. The western edge of this activity will likely drop south through AR, remaining predominately west of JBR and MEM. To the east, over south central MO, TSRA will take a more southeasterly track to into the Midsouth. It is not clear how connected the two areas of storms will be, with several CAMs suggesting wide gap of NIL weather until scattered TSRA develops in place near MEM/MKL along weak remnant boundaries, during peak surface heating. TSRA should end north to south through the evening. A high MVFR post-frontal cloud deck appears likely after sunrise, which should mix out with surface heating Monday morning. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 1147 AM CDT Sun May 15 2022 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-161900- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 1147 AM CDT Sun May 15 2022 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight Another round of strong to severe storms will be possible this afternoon into this evening as a cluster of thunderstorms approaches the Midsouth from the Northwest. Damaging wind is expected to be the greatest threat. Large hail is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening. KRM
Special Weather Statement
National Weather Service Memphis TN
302 PM CDT Sun May 15 2022
ARZ028-MOZ113-115-152030-
Mississippi AR-Pemiscot MO-Dunklin MO-
302 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of northern
Mississippi, southwestern Pemiscot and southeastern Dunklin Counties
through 330 PM CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manila, moving east at 20 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Blytheville, Gosnell, Manila, Steele, Cooter, Dell, Holland, Calumet,
Dearman, Buckeye, Burton, Woodland Corner, Roseland, Lens Ford,
Wilson Junction, Stark City, Number Nine, Pettyville, Armorel and
Cole Ridge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3589 8977 3587 8977 3586 8976 3585 8976
3583 9014 3600 9019 3612 8982
TIME...MOT...LOC 2002Z 257DEG 17KT 3594 9008
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement
National Weather Service Memphis TN
331 PM CDT Sun May 15 2022
TNZ019-048-152100-
Lauderdale TN-Dyer TN-
331 PM CDT Sun May 15 2022
...A strong thunderstorm will impact portions of southwestern Dyer
and northeastern Lauderdale Counties through 400 PM CDT...
At 331 PM CDT, Doppler radar was tracking a strong thunderstorm near
Heloise, or 13 miles west of Dyersburg, moving east at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Dyersburg, Halls, Bradleytown, Unionville, South Fork, Poplar Grove,
Middle City, Papaw Ridge, Porter Gap, Fowlkes, South Dyersburg,
Double Bridges, Jenkinsville, Big Boy Junction, Mengelwood,
Tylersville, Finley, Stinger, Tiger Tail and Evansville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3587 8936 3589 8965 3592 8965 3594 8968
3603 8968 3609 8938
TIME...MOT...LOC 2031Z 257DEG 9KT 3598 8961
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPHSpecial Weather Statement National Weather Service Memphis TN 355 PM CDT Sun May 15 2022 ARZ028-TNZ048-152130- Mississippi AR-Lauderdale TN- 355 PM CDT Sun May 15 2022 ...A strong thunderstorm will impact portions of northeastern Mississippi and northwestern Lauderdale Counties through 430 PM CDT... At 355 PM CDT, Doppler radar was tracking a strong thunderstorm near Burdette, or near Blytheville, moving southeast at 15 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Blytheville, Burdette, Ashport, Barr, Burton, Barfield, Armorel, Lens Ford, O'Donnell Bend, Tomato and Rosa. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. A Severe Thunderstorm Watch remains in effect until 900 PM CDT for eastern Arkansas...and west Tennessee. && LAT...LON 3583 8995 3594 8987 3590 8964 3569 8973 TIME...MOT...LOC 2055Z 298DEG 13KT 3584 8987 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH
Special Weather Statement
National Weather Service Memphis TN
359 PM CDT Sun May 15 2022
ARZ009-MOZ113-115-152130-
Clay AR-Pemiscot MO-Dunklin MO-
359 PM CDT Sun May 15 2022
...Strong thunderstorms will impact portions of eastern Clay,
northwestern Pemiscot and northeastern Dunklin Counties through 430
PM CDT...
At 359 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holcomb to near Rector. Movement was east
at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kennett, Malden, Piggott, Campbell, Rector, Chalk Bluff Natural Area,
Clarkton, Holcomb, Wardell, St. Francis, Greenway, Glennonville,
Deering, Saint Francis, Bolton, Bragg City, Pascola, Nimmons, Heubner
and Lorine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
eastern Arkansas...and southeastern Missouri.
&&
LAT...LON 3663 8996 3654 8995 3639 8997 3639 8975
3643 8974 3642 8971 3618 8987 3619 9021
3620 9020 3620 9032 3621 9032 3654 9021
3655 9019 3659 9019 3663 9015
TIME...MOT...LOC 2059Z 258DEG 17KT 3644 9006 3623 9021
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPHThe Paducah radar (KPAH), 122 km away, was scanning. The volume nearest the first event began at 21:09 UTC.
1 hail. Local standard time, as filed.
Quarter-sized hail fell four miles south of Malden.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2022Every state in 2022This day in weather historyWarnings in Missouri, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022114.